Texas, 2019

Tornadoes and Flash Flooding in Texas, May 7, 2019

May 7, 2019 · NWS AMA · 51 events in 12 counties and zones

May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

May 7th, 2019 was a very active day for significant severe weather which lasted from early morning into the evening. A combination of an approaching strong upper level storm system that moved across Arizona into New Mexico, moderate to high levels of wind shear and moderate to high levels of instability led to the severe thunderstorm and tornadic events. Thunderstorms that started in the late morning hours for the northwestern Texas/Oklahoma produced hail that was generally below 1 inch. This activity drifted into the north central Texas and Oklahoma Panhandles by early afternoon.

Wind shear and large scale lift increased as an upper level disturbance continued to move east crossing Arizona into New Mexico in the the afternoon and evening hours. As a result, supercell development increased as did storm intensity. Maximum hail size increased from less than one inch to golf ball and eventually baseball size with the strongest storms. Cooling produced by morning and early afternoon activity enhanced an existing weak surface boundary that extended across the south central Texas Panhandle northeastward into the eastern Oklahoma Panhandles. Supercell thunderstorms that developed along and near this boundary began generating tornadoes due to the additional wind shear it produced. In all, eight tornadoes formed across portions of the central and eastern Texas Panhandle into the early evening hours. The storms eventually congealed into a line of thunderstorms across the far eastern Panhandles before moving east out the region during the late evening of the 7th. In addition to the very large hail and tornadoes, severe wind gusts and localized flash flooding were all reported during this event across the Texas and Oklahoma Panhandles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 11:54 AM CST, 18 minutes earlier.

Area forecast discussion, May 7, 11:54 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1254 PM CDT Tue May 7 2019

.AVIATION...
MVFR/IFR conditions are expected throughout the majority of the
TAF period. VCTS coupled with low cigs will provide MVFR/IFR
conditions for all TAF sites. Once we go past 00Z Wednesday,
conditions will improve from west to east across all TAF sites as
thunderstorms move east and cigs begin to lift. Minus the chaotic
winds within a thunderstorm if they were move over a TAF site,
winds will be SE at 10-15 kts and then shifting to SW at 10-15 kts
after 06Z Wednesday. Conditions may begin to improve to VFR
conditions for KAMA toward the end of the TAF period, but still
remain MVFR/IFR for KDHT/KGUY throughout the TAF period.

Meccariello

&&

.PREV DISCUSSION... /Issued 643 AM CDT Tue May 7 2019/

AVIATION...12Z TAFs...
Two MVFR stratus decks, one pushing south behind a combination
cold front/outflow boundary, and the second rushing north with
moist flow from the Gulf, are present this morning. Current
thinking is that the stratus will impact GUY through the period
and DHT and AMA this morning before breaking up. Other main
concern is the likelihood of thunderstorms at all sites this
afternoon and evening. Have continued covering the most likely
times with TEMPO groups. Final concern are wind directions this
morning and afternoon. The previously mentioned front has thrown
considerable uncertainty into wind directions. Thinking the
northerly and northeasterly winds at GUY and DHT this morning will
eventually switch to some form of east or southeast as a surface
low develops over eastern NM. The exact evolution and timing of
these surface winds remains uncertain.

Ferguson

PREV DISCUSSION... /Issued 345 AM CDT Tue May 7 2019/

DISCUSSION...
Main focus of the entire forecast is on the short term periods, in
particular Tuesday afternoon and evening. Taking a look at
satellite, an upper low was seen slowly churning eastward from S CA
into AZ, a series of upper disturbances that had ejected from this
low were located over AZ/NM, and a large amount of cold tops
associated with convection over KS. At the surface, a dry line was
analyzed just to the west of the NM/TX border while a cold front,
previously quasi-stationary, was pushing into the northern
TX Panhandle with the assistance of outflow from the KS convection.

The upper low will translate east-northeastward today, reaching the
AZ/NM border around 00z. As this occurs, various disturbances will
continue to eject downstream, driving rounds of ascent across the
Panhandles, in particular across the northwestern two thirds of the
CWA, while ushering in quite a bit of high cirrus. As an upper jet
rounds the low, lee cyclogenesis will take place to our west,
resulting in southeasterly winds at the surface and invigorated
moist advection in the low levels. The combination of these backing
surface winds and the increasing winds aloft should lead to around
30-50 knots of bulk shear and elongated, turning hodographs,
supportive of all modes of organized convection, including
supercells. Main limiting factors today will be the considerable
amount of cloudiness present this morning, along with the potential
for convection to become widespread before stronger upper level
winds arrive closer to 00z.

Nevertheless, given progged shear profiles, MLCAPE values above
2000 J/kg, and the abundant forcing arriving by the evening,
current thinking is that all severe hazards are in play. Favored
hazard location will largely depend on where the cold
front/boundary ends up by the early afternoon hours. Surface based
storms, and thus all hazards, will be possible along and south of
this boundary, while hail will be the primary threat with
elevated storms that develop on or move over the cold dome, where
potentially around 1000 J/kg of elevated CAPE may be present.
Current thinking is that this boundary will end up somewhere near
a Nara Visa-Follett axis by the afternoon, the rough consensus
between guidance that has initialized the boundary well. The
greatest threat for large hail and tornadoes appears to reside
across the eastern three quarters of the Texas Panhandle south of
the boundary, as a longer period of destabilization - and more
time for the upper winds to arrive - is possible there before
convective initiation. Finally, given the moist atmosphere,
locally heavy rainfall will be possible with these storms.

Relatively active weather pattern continues during the extended
forecast periods as a series of upper waves cross the southern
Plains late week, followed by potentially another southwestern upper
low setting up early next week. With the bulk of the attention paid
to the short term forecast, a blend of consensus and forecast
persistence was used for all forecast elements Wednesday afternoon
onward.

Ferguson

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for the following zones: Hansford...Hemphill...
     Hutchinson...Lipscomb...Ochiltree...Roberts.

OK...Flash Flood Watch from 4 PM CDT this afternoon through Wednesday
     morning for the following zones: Beaver.

&&

29/3
Hazardous weather outlook, May 7, 2:57 AM CST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 AM CDT Tue May 7 2019

OKZ001>003-TXZ001>020-317-072100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are expected Tuesday, mainly
during the afternoon and evening. Hail and damaging winds will be
possible across much of the Oklahoma and Texas Panhandles, with
the largest hail and strongest gusts, up to tennis ball size and
70 mph, possible across the southeastern two thirds of the Texas
Panhandle. Isolated tornadoes may also occur Tuesday afternoon and
evening, with the greatest risk also across the southeastern two
thirds of the Texas Panhandle. Heavy rains can also be expected,
possibly leading to localized flooding or flash flooding Tuesday
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday, mainly across the
Oklahoma Panhandle. Thunderstorms will be possible again Saturday
through Monday. The threat for severe weather with these storms
will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation this afternoon and evening, particularly after 2pm.

In the hours before

Special weather statement, May 7, 9:32 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1032 AM CDT Tue May 7 2019

TXZ001-006-071600-
Hartley TX-Dallam TX-
1032 AM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 1100 AM CDT...

At 1031 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Sedan to 6 miles northwest
of Romero. Movement was northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3636 10304 3650 10283 3650 10265 3590 10265
      3570 10304
TIME...MOT...LOC 1531Z 228DEG 30KT 3623 10301 3580 10301

LFM
Special weather statement, May 7, 10:00 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1100 AM CDT Tue May 7 2019

OKZ001-TXZ001-071630-
Cimarron OK-Dallam TX-
1100 AM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND WESTERN
DALLAM COUNTIES UNTIL 1130 AM CDT...

At 1059 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Ware, or 21 miles southeast of Clayton, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3650 10303 3650 10300 3663 10300 3665 10253
      3641 10244 3605 10291 3606 10304
TIME...MOT...LOC 1559Z 218DEG 34KT 3624 10290

LFM
Special weather statement, May 7, 11:19 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1219 PM CDT Tue May 7 2019

TXZ007-012-071800-
Potter TX-Moore TX-
1219 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND SOUTHERN
MOORE COUNTIES UNTIL 100 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Valley De Oro, or 21 miles north of Amarillo, moving
north-northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Four Way, Masterson and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3536 10188 3543 10216 3580 10216 3570 10170
TIME...MOT...LOC 1718Z 198DEG 21KT 3549 10196

Bieda
Special weather statement, May 7, 11:45 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1245 PM CDT Tue May 7 2019

TXZ001-002-071815-
Sherman TX-Dallam TX-
1245 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN AND SOUTHEASTERN
DALLAM COUNTIES UNTIL 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conlen, or 10 miles southwest of Stratford, moving northeast at 35
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3629 10171 3607 10232 3635 10238 3650 10213
      3650 10203
TIME...MOT...LOC 1744Z 232DEG 29KT 3623 10221

Ward
Special weather statement, May 7, 12:12 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
112 PM CDT Tue May 7 2019

TXZ007-071845-
Moore TX-
112 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MOORE COUNTY UNTIL 145 PM
CDT...

At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Four Way, or 9 miles south of Dumas, moving north at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dumas and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3567 10191 3570 10202 3595 10200 3590 10173
TIME...MOT...LOC 1812Z 197DEG 26KT 3573 10196

Ward

The radar

The Amarillo radar (KAMA), 43 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

35 hail, 9 tornado, 4 funnel cloud, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Potter

When
May 7, 12:12 PM CST
Where
Potter County, 11.36 mi NE of Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.560, -101.960

Hail, Moore

When
May 7, 12:36 PM CST
Where
Moore County, Dumas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.850, -101.970

Hail, Moore

When
May 7, 12:36 PM CST
Where
Moore County, 0.89 mi NE of Dumas
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.860, -101.960

Hail, Moore

When
May 7, 12:39 PM CST
Where
Moore County, 0.89 mi NE of Dumas
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.860, -101.960

Hail, Moore

When
May 7, 12:53 PM CST
Where
Moore County, 3.45 mi N of Lake Meredith
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.700, -101.670

Numerous ping pong to golf ball size hail.

Hail, Moore

When
May 7, 12:59 PM CST
Where
Moore County, 0.56 mi E of Lake Meredith
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.650, -101.660

Hail, Hutchinson

When
May 7, 1:02 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
2.75 in hail
Reported by
Social Media
Coordinates
35.640, -101.600

Hail between golf ball and baseball size.

Hail, Moore

When
May 7, 1:02 PM CST
Where
Moore County, 0.56 mi E of Lake Meredith
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
35.650, -101.660

Hail, Potter

When
May 7, 1:18 PM CST
Where
Potter County, 11.99 mi ENE of Valle de Oro
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.510, -101.910

Hail, Potter

When
May 7, 1:28 PM CST
Where
Potter County, 12.31 mi ENE of Valle de Oro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.500, -101.900

Hail, Hutchinson

When
May 7, 1:55 PM CST
Where
Hutchinson County, 4.15 mi N of Stinnett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.880, -101.450

Hail, Potter

When
May 7, 2:00 PM CST
Where
Potter County, Valle de Oro
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.450, -102.110

Hail, Hutchinson

When
May 7, 2:15 PM CST
Where
Hutchinson County, 2.82 mi SSW of Pringle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.910, -101.460

Hail, Potter

When
May 7, 2:25 PM CST
Where
Potter County, 7.58 mi ENE of Valle de Oro
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.500, -101.990

Hail, Deaf Smith

When
May 7, 2:34 PM CST
Where
Deaf Smith County, 13.14 mi N of Dawn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.110, -102.190

Hail, Moore

When
May 7, 2:36 PM CST
Where
Moore County, 3.98 mi W of Dumas Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.860, -102.090

Tornado, Hutchinson

When
May 7, 2:36 PM CST to 2:42 PM CST
Where
Hutchinson County, 12.89 mi ENE of Pringle to 13.69 mi ENE of Pringle
Rating
EFU
Path length
1.14 mi
Path width
100 yd
Continued into
Hansford, Tx (AMA)
Reported by
NWS Storm Survey
Coordinates
36.039, -101.247

NWS damage survey information found that a tornado touchdown first occurred about 11 miles SSW of Spearman at 0336 pm CDT and lifted at 0349 pm CDT approximately 8 miles SSW of Spearman. The tornado crossed the Hansford County line around 342 pm CDT. The tornado was rated EF-unknown, with track and times based on eyewitness accounts and video.

Tornado, Hansford

When
May 7, 2:42 PM CST to 2:49 PM CST
Where
Hansford County, 10.29 mi SSW of Spearman to 8.52 mi SSW of Spearman
Rating
EFU
Path length
1.77 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
36.055, -101.242

NWS damage survey information found that a tornado touchdown first occurred about 11 miles SSW of Spearman at 0336 pm CDT and lifted at 0349 pm CDT approximately 8 miles SSW of Spearman. The tornado crossed the Hansford County line around 342 pm CDT. The tornado was rated EF-unknown, with track and times based on eyewitness accounts and video.

Hail, Potter

When
May 7, 2:59 PM CST
Where
Potter County, 6.44 mi NNE of Bushland
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.270, -102.040

Late report of tennis ball size hail along Highway 1061 north of Bushland. Several cars had windshields busted out.

Funnel Cloud, Potter

When
May 7, 3:01 PM CST
Where
Potter County, 1.49 mi NNE of Bushland
Reported by
Trained Spotter
Coordinates
35.200, -102.060

Funnel cloud trying to touch the ground.

Hail, Ochiltree

When
May 7, 3:01 PM CST
Where
Ochiltree County, 2.82 mi NNW of Waka
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -101.060

Late report of heavy rainfall and hail up to the size of quarters.

Hail, Potter

When
May 7, 3:07 PM CST
Where
Potter County, 6.62 mi NNE of Bushland
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
35.270, -102.030

Funnel Cloud, Ochiltree

When
May 7, 3:15 PM CST
Where
Ochiltree County, 5.12 mi NNW of Farnsworth
Reported by
Storm Chaser
Coordinates
36.350, -101.000

Late report of multiple brief funnel clouds near Farnsworth, TX.

Hail, Hutchinson

When
May 7, 3:15 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -101.600

Hail, Randall

When
May 7, 3:20 PM CST
Where
Randall County, 1.83 mi WNW of Canyon
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.990, -101.950

Hail, Hutchinson

When
May 7, 3:23 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.640, -101.600

Quarter to Half Dollar size hail near Fritch, TX.

Hail, Hutchinson

When
May 7, 3:28 PM CST
Where
Hutchinson County, 5.05 mi W of Sanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -101.570

Lots of nickel to quarter size hail.

Hail, Randall

When
May 7, 3:37 PM CST
Where
Randall County, 5.53 mi N of Canyon
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -101.920

Hail, Randall

When
May 7, 3:37 PM CST
Where
Randall County, 5.73 mi SW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -101.890

Tornado, Hutchinson

When
May 7, 3:49 PM CST to 3:50 PM CST
Where
Hutchinson County, 0.66 mi NW of Hutchinson Co Arpt to 0.69 mi NW of Hutchinson Co Arpt
Rating
EF0
Path length
0.07 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.707, -101.408

NWS damage survey information found that a tornado briefly touched down at 0449 pm CDT 3 miles north of Borger. The tornado was rated EF-0 due to minor damage to homes, with roof and shingle damage noted.

Hail, Hutchinson

When
May 7, 3:50 PM CST
Where
Hutchinson County, 0.89 mi NW of Hutchinson Co Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.710, -101.410

Late report of golf ball size hail. Hail damage included broken windows, dented cars, fence damage and roof damage.

Tornado, Ochiltree

When
May 7, 3:50 PM CST to 3:51 PM CST
Where
Ochiltree County, 5.8 mi NW of Twichell to 5.82 mi NW of Twichell
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
36.484, -100.800

NWS damage survey information found that a tornado briefly touched down at 0450 pm CDT 4 miles south of Gray. The tornado was rated EF-0, and based upon broadcast media crew video of the tornado in an open field.

Hail, Potter

When
May 7, 4:11 PM CST
Where
Potter County, 7 mi N of Bushland
Measured
1.25 in hail
Reported by
Social Media
Coordinates
35.280, -102.050

Tornado, Hutchinson

When
May 7, 4:16 PM CST to 4:19 PM CST
Where
Hutchinson County, 15.92 mi ENE of Stinnett to 20.3 mi E of Pringle
Rating
EF0
Path length
5.39 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
35.868, -101.172

NWS damage survey information found that a cone tornado touched down for approximately 3 minutes in the Canadian River valley. The tornado received was given an EF-0 rating, with time and track based on trained spotter information.

Flash Flood, Potter

When
May 7, 4:32 PM CST
Where
Potter County, 14.04 mi NE of Valle de Oro to 11.96 mi NE of Valle de Oro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.618, -101.970

Texas DoT reported flash flooding on Highway 87 in far northern Potter County on the Moore County line.

Hail, Hutchinson

When
May 7, 4:44 PM CST
Where
Hutchinson County, 5.27 mi WSW of Borger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.630, -101.460

Hail, Wheeler

When
May 7, 5:04 PM CST
Where
Wheeler County, 0.89 mi NE of Briscoe
Measured
1 in hail
Reported by
Public
Coordinates
35.590, -100.270

Late report of quarter sized hail.

Hail, Armstrong

When
May 7, 5:20 PM CST
Where
Armstrong County, 6.28 mi E of Wayside
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.790, -101.440

Tornado, Armstrong

When
May 7, 5:27 PM CST to 5:35 PM CST
Where
Armstrong County, 6.4 mi ESE of Wayside to 12.47 mi SSW of Goodnight
Rating
EF0
Path length
11.49 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.751, -101.443

Multiple reports of downed trees and powerlines due to a tornado along us Highway 207 in far southern Armstrong County.

Hail, Armstrong

When
May 7, 5:30 PM CST
Where
Armstrong County, 6.28 mi E of Wayside
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.790, -101.440

Hail, Lipscomb

When
May 7, 5:41 PM CST
Where
Lipscomb County, 2.87 mi ESE of Lipscomb
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.220, -100.220

Late report of half dollar sized hail.

Funnel Cloud, Lipscomb

When
May 7, 5:56 PM CST
Where
Lipscomb County, 7.25 mi W of Lipscomb
Reported by
Storm Chaser
Coordinates
36.230, -100.400

Funnel cloud northwest of location and halfway down.

Tornado, Lipscomb

When
May 7, 5:56 PM CST
Where
Lipscomb County, 7.25 mi W of Lipscomb
Rating
EF0
Path length
0.06 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
36.233, -100.400

A tornado was observed on the ground for less than one minute by a trained spotter west of Lipscomb. No damage was reported.

Funnel Cloud, Lipscomb

When
May 7, 6:18 PM CST
Where
Lipscomb County, 2.35 mi SSE of Follett
Reported by
Trained Spotter
Coordinates
36.400, -100.110

Late report of a funnel cloud southeast of Follett. Came down about half way to the ground and then lifted. Only lasted a few minutes.

Tornado, Donley

When
May 7, 6:25 PM CST to 6:28 PM CST
Where
Donley County, 3.33 mi SSE of Howardwick to 2.4 mi SSE of Howardwick
Rating
EF0
Path length
1.1 mi
Path width
73 yd
Reported by
NWS Storm Survey
Coordinates
35.026, -100.897

NWS storm survey information suggests that the tornado touched down 1 mile southeast of Howardwick at 0725 PM CDT and lifted in Howardwick at 0728 pm CDT. This tornado was assigned an EF-0 rating based upon damage to trees, car ports and roofs of trailers.

Hail, Wheeler

When
May 7, 6:42 PM CST
Where
Wheeler County, 0.69 mi N of Shamrock
Measured
1 in hail
Reported by
Public
Coordinates
35.230, -100.250

Tornado, Donley

When
May 7, 6:48 PM CST to 6:52 PM CST
Where
Donley County, 8.71 mi ENE of Howardwick to 10.72 mi E of Jericho
Rating
EF0
Path length
4.24 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
35.113, -100.775

NWS damage survey information suggests that a tornado touched down 7 miles SSW of Alanreed at 0748 pm CDT and lifted 3 miles s of Alanreed at 0754 pm CDT. This tornado was assigned an ef-0 rating based upon damage to trees and barns in the area.

Thunderstorm Wind, Gray

When
May 7, 7:03 PM CST
Where
Gray County, 3.46 mi ENE of Alanreed
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.230, -100.670

Hail, Potter

When
May 7, 7:52 PM CST
Where
Potter County, Amarillo
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.200, -101.820

Penny size hail with a few nickels off of Gem Lake Road in Amarillo.

Hail, Potter

When
May 7, 7:53 PM CST
Where
Potter County, 4.97 mi WNW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.900

Flash Flood, Potter

When
May 7, 8:08 PM CST
Where
Potter County, 2.15 mi NNE of Bushland to 1.99 mi N of Bushland
Cause
Heavy Rain
Reported by
Public
Coordinates
35.210, -102.060

Streets and roads flooded and/or closed. Vehicles stranded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825922, 825923, 825924, 825925, 825928, 825929, 825933, 825934, 825935, 825936, 825937, 825938, 825939, 825940, 825941, 825942, 826257, 830289, 825944, 825945, 825946, 825947, 825948, 825949, 825950, 825951, 825952, 825953, 825954, 826259, 825955, 826262, 825956, 826263, 825989, 825990, 825996, 825997, 826265, 825998, and more.